Alert archive / California / Wind Advisories in 2023

Wind Advisory 34, NWS San Diego, CA

May 8, 2023Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 8, 2023, 1:30 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 9, 2023, 5:00 PM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 8, 2023, 1:30 PM PDT (20:30 UTC)
In effect from
May 9, 2023, 5:00 PM PDT
Expired
May 10, 2023, 12:00 PM PDT
In force
19 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS76 KSGX 082030
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
130 PM PDT Mon May 8 2023

CAZ055-056-058-060>062-065-090500-
/O.NEW.KSGX.WI.Y.0034.230510T0000Z-230510T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
130 PM PDT Mon May 8 2023

...WIND ADVISORY IN EFFECT FROM 5 PM TUESDAY TO NOON PDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts of 55 to 60 mph 
  expected. Local wind gusts to 70 mph.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 5 PM Tuesday to noon PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EA
4 follow-up statements
865 
WWUS76 KSGX 090417
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
917 PM PDT Mon May 8 2023

CAZ055-056-058-060>062-065-091330-
/O.CON.KSGX.WI.Y.0034.230510T0000Z-230510T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
917 PM PDT Mon May 8 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM TUESDAY TO NOON PDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts of 55 to 65 mph
  expected. Strongest gusts along the desert slopes and below  
  passes.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 5 PM Tuesday to noon PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
909 
WWUS76 KSGX 091119
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
419 AM PDT Tue May 9 2023

CAZ055-056-058-060>062-065-092300-
/O.CON.KSGX.WI.Y.0034.230510T0000Z-230510T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
419 AM PDT Tue May 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
NOON PDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 5 PM this afternoon to noon PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
361 
WWUS76 KSGX 100432
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
932 PM PDT Tue May 9 2023

CAZ055-056-058-060>062-065-101245-
/O.CON.KSGX.WI.Y.0034.000000T0000Z-230510T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
932 PM PDT Tue May 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 5 PM this afternoon to noon PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
208 
WWUS76 KSGX 101047
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
347 AM PDT Wed May 10 2023

CAZ055-056-058-060>062-065-101900-
/O.CON.KSGX.WI.Y.0034.000000T0000Z-230510T1900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
347 AM PDT Wed May 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until noon PDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 8, 8:43 AM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 8, 8:43 AM PDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
843 AM PDT Mon May 8 2023

.SYNOPSIS...
Slightly warmer today with mostly sunny skies by late this
morning. Cooler on Tuesday as a compact, fast-moving storm system
moves over Southern California through the middle of this week.
Strong winds will impact the mountains and deserts Tuesday
afternoon through Wednesday, and a slight chance of light
precipitation will become realized across the coast through the
coastal slopes. A warming trend sets in on Thursday, with above
normal temperatures likely Friday through early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...
Low clouds are hugging the coastal basin this morning, with the
12z Miramar sounding showing the inversion based near 2000 feet.
Clouds should clear through late morning, with most areas seeing
mostly sunny skies by this afternoon.

Highs today will be up to 5 degrees warmer than on Sunday, but
temperatures will still run up to 5 degrees below normal for the
coast and deserts, and up to 10 degrees below for the valleys and
mountains. Breezy winds will develop this afternoon across the
mountains and desert slopes, with peak wind gusts of 35 to 50 mph.
Winds will diminish later tonight.

Big changes are on the way for Tuesday as a cold storm system
brings cooling, strong winds in the mountains and deserts and a
slight chance of precipitation Tuesday night into Wednesday.

Previous Discussion (Issued 516 AM PDT Mon May 8 2023)...

.SHORT TERM (Today through Wednesday)...
Onshore flow will continue through Wednesday maintaining a deeper
marine layer and below average high temperatures. A fast-moving
low pressure system will move through southern California on
Tuesday night and Wednesday bringing stronger and gusty southwest
to west winds in the mountains and deserts for Tuesday afternoon
into Wednesday evening with the stronger gusts to around 60 mph
and isolated gusts in the windiest locations to around 70 mph.

There is also a chance of light precipitation from the coast to
the coastal slopes of the mountains for Tuesday night into
Wednesday. Any rainfall is expected to be light, from a
few hundredths of an inch or less near the coast to one-tenth to
locally one-quarter inch on the coastal slopes of the mountains.

High temperatures for inland area will warm slightly today with
slight cooling for most areas on Tuesday. On Wednesday, there will
be slight cooling for coastal areas with the mountains and
deserts 5 to locally 10 degrees cooler. With the cooling, high
temperatures on Wednesday will be 5 to 10 degrees below average at
lower elevations to 15 to locally 20 degrees below average for the
mountains.

&&

.LONG TERM (Thursday through Sunday)...
High pressure aloft will strengthen along the West Coast bringing
a warming trend into next weekend. High temperatures on Thursday
will begin to warm, but still be a few to around 5 degrees below
average. High temperatures on Friday will warm to near average at
the coast to 5 to 10 degrees above average for the mountains,
deserts, and inland valleys. On Saturday, those inland areas will
be around 8 to 12 degrees above average with coastal areas a few
degrees above average. There may be slight cooling on Sunday as
high pressure aloft over southern California begins to weaken.

&&

.AVIATION...
081530Z...Coast/Valleys...Low clouds currently covering much of the
coast and some of the San Diego County Valleys, Bases 1400-1800 feet
MSL with tops to 2600 feet. Clearing 17-18Z. Low clouds to redevelop
in similar fashion this evening, patchy and predominantly in San
Diego County 03-09Z, then filling in the coastal basin a little more
from south to north into early Tuesday. Similar bases/tops.
Otherwise, mostly clear skies.

Mountains/Deserts...W-NW winds 25 kts with gusts 35 kts today and
tonight, strongest through and below wind-prone passes and canyons.
MOD-STG up/downdrafts and LLWS will occur over and NE/E mtns.
Otherwise, mostly clear skies.

&&

.MARINE...
Northwest winds with gusts around 20 knots are expected this
afternoon and evening. Then gusts could reach 25 knots Tuesday
afternoon into Wednesday especially in the outer waters, when
conditions could become hazardous for small craft. Otherwise, no
hazardous marine conditions are forecast through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...EA
AVIATION/MARINE...Adams

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:34 PM PDTSmall Craft AdvisorySGX43 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.